Alert archive / Illinois / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 175, NWS Lincoln, IL

July 22, 2004Cumberland County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jul 22, 2004, 3:16 PM CDT for Cumberland County, Illinois. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2004, 3:16 PM CDT (20:16 UTC)
Expired
Jul 22, 2004, 4:00 PM CDT
In force
44 min
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

County Cumberland County, IL

The radar

The Evansville,IN radar (KVWX), 124 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 22, 3:05 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.3 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2004-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1619 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2004-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1619 J/kg
Mixed-layer CIN
-123 J/kg
Mixed-layer LCL
917 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 222016
SVRILX
ILC035-222100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
315 PM CDT THU JUL 22 2004

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CUMBERLAND COUNTY IN EAST CENTRAL ILLINOIS

* UNTIL 400 PM CDT

* AT 315 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER TOLEDO...OR ABOUT 5 MILES WEST OF
  TOLEDO...MOVING EAST AT 35 MPH. ANOTHER SEVERE THUNDERSTORM WAS NEAR
  GREENUP.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  TOLEDO
  JEWETT
  GREENUP

THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH...
DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.

LAT...LON 3937 8840 3920 8848 3919 8802 3932 8803

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 1:45 PM CDT, 1 hour 31 minutes earlier.

Area forecast discussion, Jul 22, 1:45 PM CDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
145 PM CDT THU JUL 22 2004

.DISCUSSION...
BUSY WITH WEATHER THIS AFTERNOON SO DISCUSSION WILL BE ON THE SHORT
SIDE.

SHORT TERM...TODAY THROUGH FRIDAY NIGHT...
SEVERE WEATHER NOW MAKING WAY ACROSS FORECAST AREA ATTM. BY 18Z
...CLEARING LINE HAS MOVED NORTH TO U.S. HIGHWAY 36 ALLOWING STORMS
TO BECOME SURFACE BASED UP TO ABOUT I-74. SERIES OF STORMS WILL LIKELY
MOVE ALONG BOUNDARY AS IT SAGS SOUTH THROUGH NIGHT. 12Z NCEP MODEL
SUITE SUGGESTS ACTION WILL REDEVELOP OVERNIGHT ACROSS THE NORTH NEAR
800 MB FRONT.  WILL GO WITH HIGHER PRECIP CHANCES ACROSS CENTRAL
TONIGHT AND MENTION HEAVY RAIN. CONVECTION SHOULD HELP PUSH BOUNDARY
SOUTH TONIGHT. WILL TRANSLATE RAIN AREA SOUTHWARD OUT OF CWA FRIDAY
PER 12Z ETA. STUCK CLOSE TO MAV WITH TEMPS.

LONG TERM...SATURDAY THROUGH THURSDAY...
GFS ENSEMBLE NOW SHOWING A BIT MORE SPREAD FOR MIDWEEK...BUT THE
MEAN STILL SHOWS GENERALLY BLO CLIMO POPS. WILL STICK WITH MEX
GUIDANCE FOR TEMPS.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
&&

BARKER
Hazardous weather outlook, Jul 22, 11:11 AM CDT, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1111 AM CDT THU JUL 22 2004

ILZ027>031-036>038-040>057-061-231107-
CASS-CHAMPAIGN-CHRISTIAN-COLES-DE WITT-DOUGLAS-EDGAR-FULTON-KNOX-
LOGAN-MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-
PIATT-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-
WOODFORD-
INCLUDING THE CITIES OF...BLOOMINGTON...CHAMPAIGN...DANVILLE...
DECATUR...GALESBURG...HAVANA...JACKSONVILLE...LINCOLN...MATTOON...
PEORIA...SHELBYVILLE...SPRINGFIELD AND TAYLORVILLE
1111 AM CDT THU JUL 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A COLD FRONT WILL MOVE SOUTHEAST INTO CENTRAL ILLINOIS THIS EVENING.
THIS COLD FRONT COLLIDING WITH A VERY UNSTABLE TROPICAL AIR MASS WILL
PRODUCE SCATTERED THUNDERSTORMS FOR THIS AFTERNOON AND TONIGHT.
THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS COULD BECOME
SEVERE...WITH THE PRIMARY THREAT BEING LARGE HAIL AND DAMAGING WINDS.
HEAVY RAINFALL AND FREQUENT LIGHTNING IS ALSO POSSIBLE WITH THESE
STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THE COLD FRONT WILL EXIT SOUTHEAST ILLINOIS FRIDAY MORNING KEEPING
THE CHANCES OF THUNDERSTORMS SOUTH OF PEORIA AND BLOOMINGTON...WITH
THE BEST CHANCE FROM I-70 SOUTH. THESE STORMS ARE NOT EXPECTED TO
REACH SEVERE LIMITS AT THIS TIME.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND THIS EVENING.

ILZ062-063-066>068-071>073-231107-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
INCLUDING THE CITIES OF...EFFINGHAM...FLORA AND LAWRENCEVILLE
1111 AM CDT THU JUL 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A COLD FRONT WILL MOVE SOUTHEAST INTO SOUTHEAST ILLINOIS LATE
TONIGHT. THIS APPROACHING COLD FRONT COLLIDING WITH A VERY UNSTABLE
TROPICAL AIR MASS WILL PRODUCE SCATTERED THUNDERSTORMS THIS AFTERNOON
AND BE MORE LIKELY TONIGHT. HEAVY RAINFALL AND FREQUENT LIGHTNING IS
POSSIBLE WITH THESE STORMS TONIGHT. NO OTHER SEVERE WEATHER IS
EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THE COLD FRONT WILL EXIT SOUTHEAST ILLINOIS FRIDAY MORNING. THIS
FRONT WILL STILL BE CLOSE ENOUGH TO CONTINUE A CHANCE OF
THUNDERSTORMS DURING THE DAY FRIDAY. THESE STORMS ARE NOT EXPECTED TO
REACH SEVERE LIMITS AT THIS TIME.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT:

HTTP://WWW.CRH.NOAA.GOV/ILX. THIS ADDRESS IS ALL IN LOWER CASE.

HUETTL

In the hours before

Local storm report, Jul 22, 1:02 PM CDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
102 PM CDT THU JUL 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0101 PM     TSTM WND DMG     BROADWELL               40.07N 89.44W
07/22/2004                   LOGAN              IL   EMERGENCY MNGR

            TREE BLOWN DOWN ON POWER SUBSTATION. FROM COUNTY ESDA.

&&

KELLY
Local storm report, Jul 22, 1:29 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
129 PM CDT THU JUL 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1200 PM     TSTM WND DMG     PEKIN                   40.57N 89.63W
07/22/2004                   TAZEWELL           IL   EMERGENCY MNGR

            TREES AND POWER LINES DOWN.

1200 PM     FLASH FLOOD      PEKIN                   40.57N 89.63W
07/22/2004                   TAZEWELL           IL   EMERGENCY MNGR

            STREET FLOODED WITH 2 TO 2.5 FEET OF WATER.

&&

KELLY
Local storm report, Jul 22, 1:50 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
150 PM CDT THU JUL 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0140 PM     TSTM WND DMG     MAROA                   40.04N 88.95W
07/22/2004                   MACON              IL   EMERGENCY MNGR

            TREE DOWN ON A HOUSE IN MAROA...POWER LINES DOWN IN TOWN.

&&

KELLY
Local storm report, Jul 22, 2:18 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
218 PM CDT THU JUL 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0215 PM     TSTM WND GST     CISCO                   40.01N 88.72W
07/22/2004  60 MPH           PIATT              IL   EMERGENCY MNGR

            ESTIMATED WIND GUST.

&&

KELLY
Local storm report, Jul 22, 2:33 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
233 PM CDT THU JUL 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1258 PM     TSTM WND DMG     BROADWELL               40.07N 89.44W
07/22/2004                   LOGAN              IL   EMERGENCY MNGR

            FOUR INCH DIAMETER TREE LIMB DOWN ON PINE STREET IN
            BROADWELL. IN ADDITION...6 INCH LIMB DOWN ON NATURAL GAS
            GAUGING FACILITY ON JACOB STREET IN BROADWELL...NO LEAK.

&&

KELLY
Special weather statement, Jul 22, 2:35 PM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
235 PM CDT THU JUL 22 2004

ILZ030-031-038-042>046-051>057-061-222027-
CHAMPAIGN-CHRISTIAN-COLES-DE WITT-DOUGLAS-EDGAR-LOGAN-MACON-MARSHALL-
MCLEAN-MOULTRIE-PIATT-SANGAMON-SHELBY-VERMILION-WOODFORD-
INCLUDING THE CITIES OF...BLOOMINGTON...CHAMPAIGN...DANVILLE...
DECATUR...LINCOLN...MATTOON...PEORIA...SHELBYVILLE...
SPRINGFIELD AND TAYLORVILLE
235 PM CDT THU JUL 22 2004

...SEVERE THUNDERSTORM WATCH 665 HAS BEEN CLEARED FROM
MARSHALL...WOODFORD...AND LOGAN COUNTIES...
THE SEVERE WEATHER THREAT IS SHIFTING EAST AND SOUTHEAST ACROSS
ILLINOIS. THE COUNTIES OF WOODFORD...MARSHALL...AND LOGAN COUNTY HAVE
BEEN CLEARED FROM SEVERE THUNDERSTORM WATCH 665.  THIS WATCH REMAINS
IN EFFECT UNTIL 6 PM CDT FOR MCLEAN...CHAMPAIGN...VERMILLION...
DEWITT... PIATT...MACON...SANGAMON...CHRISTIAN...SHELBY...MOULTRIE...
DOUGLAS...COLES...AND EDGAR COUNTIES.

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 2:16 AM CDTSevere Thunderstorm WarningILXClark59 min
Jul 22, 12:23 PM CDTSevere Thunderstorm WarningILXMenard52 min
Jul 22, 12:32 PM CDTSevere Thunderstorm WarningILXLogan58 min
Jul 22, 1:09 PM CDTSevere Thunderstorm WarningILXDeWitt, Macon66 min
Jul 22, 1:32 PM CDTSevere Thunderstorm WarningILXDeWitt, Macon43 min
Jul 22, 1:46 PM CDTSevere Thunderstorm WarningILXPiatt59 min
Jul 22, 1:54 PM CDTTornado WarningILXPiatt51 min
Jul 22, 1:55 PM CDTSevere Thunderstorm WarningILXChampaign, Douglas65 min
Jul 22, 1:56 PM CDTSevere Thunderstorm WarningILXChristian64 min
Jul 22, 2:02 PM CDTFlash Flood WarningILXRichland3 hr
Jul 22, 2:09 PM CDTSevere Thunderstorm WarningILXMoultrie, Shelby66 min
Jul 22, 2:18 PM CDTSevere Thunderstorm WarningILXLawrence57 min
Jul 22, 2:21 PM CDTTornado WarningILXDouglas39 min
Jul 22, 2:28 PM CDTSevere Thunderstorm WarningILXColes62 min
Jul 22, 2:32 PM CDTFlash Flood WarningILXLawrence4 hr
Jul 22, 2:54 PM CDTSevere Thunderstorm WarningILXClark, Edgar66 min
Jul 22, 3:05 PM CDTFlash Flood WarningILXShelby6 hr
Jul 22, 3:22 PM CDTFlash Flood WarningILXClark, Cumberland6 hr
Jul 22, 3:27 PM CDTSevere Thunderstorm WarningILXEffingham, Jasper63 min
Jul 22, 3:37 PM CDTSevere Thunderstorm WarningILXCrawford53 min
Jul 22, 4:00 PM CDTFlash Flood WarningILXCrawford, Jasper5 hr
Jul 22, 4:06 PM CDTSevere Thunderstorm WarningILXLawrence, Richland54 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.